Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 87, NWS Jackson, KY

July 5, 20004 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 5, 2000, 6:28 PM EDT for 4 counties in Kentucky. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 5, 2000, 6:28 PM EDT (22:28 UTC)
Expired
Jul 5, 2000, 7:15 PM EDT
In force
47 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Harlan County, KY, Leslie County, KY, Letcher County, KY, Perry County, KY

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:45 PM EDTThunderstorm WindEvarts, KYTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 052229
SVRJKL
KYC095-131-133-193-052315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
628 PM EDT WED JUL 5 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HARLAN COUNTY IN KENTUCKY
  EASTERN LESLIE COUNTY IN KENTUCKY
  EXTREME SOUTHWESTERN LETCHER COUNTY IN KENTUCKY
  SOUTHEASTERN PERRY COUNTY IN KENTUCKY

* UNTIL 715 PM EDT

* AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CINDA...OR ABOUT 5 MILES SOUTHEAST OF
  HYDEN...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER BIG ROCK AT 635 PM EDT
  OVER ARTHUR AT 645 PM EDT
  2 MILES NORTHEAST OF LEJUNIOR AT 700 PM EDT

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

LAT...LON 3721 8327 3710 8344 3680 8318 3695 8294

SCHAUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:15 PM EDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 5, 1:15 PM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
115 PM EDT WED JUL 5 2000

MODELS ARE IN GOOD AGREEMENT FOR THE MOST PART THIS FORECAST CYCLE.
ALL PORTRAY AN AMPLIFICATION OF THE LONGWAVE PATTERN OVER THE NEXT
48 HOURS. THIS WILL PUT EASTERN KENTUCKY IN EVEN A MORE NORTHERLY
FLOW ALOFT AND WILL TEND TO PUSH THE COLD FRONT THROUGH THE AREA.
THE UPPER RIDGE CURRENTLY CENTERED OVER THE SOUTH-CENTRAL CONUS WILL
BEGIN TO SHIFT NORTHEASTWARD DURING THE FORECAST PERIOD.

MODEL TIME SECTIONS DEPICT A SIGNIFICANT DRYING TREND AFTER 00Z
THURSDAY ABOVE THE BOUNDARY LAYER. LIFT FALLS OFF TO BASICALLY
NOTHING BY 06Z. HOWEVER...A MOIST BOUNDARY LAYER COUPLED WITH AN
UPSLOPE FLOW WILL KEEP A CHANCE OF PRECIP AROUND DURING AT LEAST PART
OF THE FIRST PERIOD ESPECIALLY OVER MOUNTAINOUS AREAS. AS A RESULT AM
INCLINED TO LEAVE FLASH FLOOD WATCH UP THROUGH THE EVENING SINCE
IT WILL NOT TAKE MUCH TO START FLASH FLOODING WITH ALREADY SATURATED
GROUND IN PLACE.

THE REST OF THE FORECAST PERIOD APPEARS DRY AS THE ATMOSPHERE
CONTINUES TO DRY OUT EVEN IN THE BOUNDARY LAYER. FORECAST SOUNDINGS
PROJECT PRECIPITABLE WATER TO DROP AROUND 1.3 INCHES BY 12Z THURSDAY
WITH AVN PROJECT <1.0 INCHES. A WEAK SHORTWAVE WILL APPROACH THE AREA
ON FRIDAY BUT IT APPEARS THAT IT WILL BE LACKING SUFFICIENT MOISTURE
FOR ANY SIGNIFICANT PRECIP. FAN AND FWC TEMPS ARE IN DECENT AGREEMENT
AND LOOK REASONABLE.

EXTENDED...MEDIUM RANGE MODELS ARE IN REASONABLY GOOD AGREEMENT
THROUGH THE EXTENDED PERIOD. ALL PROJECT THAT THE UPPER RIDGE WILL
CONTINUE TO DRIFT SLOWLY EASTWARD RESULTING IN HEIGHT RISES OVER
EASTERN KENTUCKY. THIS IN TURN WILL SHIFT THE STORM TRACK AROUND
THE PERIPHERY OF THE RIDGE TO THE NORTH AND EAST OF THE CWFA. FMR
GUIDANCE HAS PROGRESSIVELY LOWERED POPS THROUGH THE WEEKEND WITH EACH
RUN. AM INCLINED TO REMOVE MENTION OF POPS THROUGH THE EXTENDED.
TEMPS WILL RUN SEVERAL DEGREES ABOVE CLIMATOLOGY THROUGH THE PERIOD.

PRELIMINARY CCF FOR COORDINATION PURPOSES. WORK ZONES WILL BE OUT
SHORTLY.

CCF
LOZ BB 066/086 065/088 068 23200
JKL BB 066/085 065/086 069 23200

.JKL...FLASH FLOOD WATCH FOR SOUTHEASTERN KENTUCKY THROUGH WTEDNESDAY
EVENING.

LCM

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.